Salicylic acid is a beta-hydroxy acid that penetrates deep into your pores. It is frequently used in acne and anti-aging products because it can break down lipids while smoothing the skin. Salicylic acid can remove dead skin and may reduce hyper-pigmentation and fine lines over time. Typical reactions include itching, burning, redness and peeling. According to the FDA, you should "test any product that contains a BHA on a small area of skin before applying it to a large area. If you use cosmetics with BHAs and experience skin irritation or prolonged stinging, stop using the product and consult your physician."
After applying a topical salicylic acid cream on your face or body, you may experience a burning sensation on the area where the cream has been applied. If it is the first time you have used the cream, cut back on the amount used or switch to another cream with a lower percentage of salicylic acid. MedlinePlus recommends that you follow all instructions that are on the product's label and that you only apply the recommended dose.
Salicylic acid can treat itchy skin or hair conditions like psoriasis, dandruff or jock itch. However, salicylic acid is also known to cause itchy skin in some people. According to Drugs.com, if you experience any severe itching while using products with salicylic acid, you should speak to your doctor as soon as possible about your reaction. Stop using the salicylic acid product that created the reaction immediately.
Salicylic acid is known to reduce redness associated with acne. However, it may actually cause redness in some people who have sensitive skin. The redness should only occur in the area where the salicylic acid cream has been applied. If possible, use a cream with a lower percentage of salicylic acid, decrease the number of days that you apply the cream and reduce the size of the area that the cream will be applied to in order to reduce the risk of redness.
Peeling will occur after undergoing a salicylic acid peel that uses a concentration of salicylic acid above 5 percent. Acne medications and anti-aging products use concentrations of salicylic acid that are less than 2 percent, but they can still cause peeling. Your skin will gradually build a tolerance to the salicylic acid over time and peeling will eventually reduce with continued use. If the peeling does not decrease over time, use a product with a weaker concentration of salicylic acid or reduce the frequency of application.